Hail, Pottawattamie
- When
- May 14, 12:34 PM CST
- Where
- Pottawattamie County, 8 mi SE of Council Bluffs
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.183, -95.750
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 14, 12:28 PM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 128 PM CDT WED MAY 14 2003 MAIN FORECAST CHALLENGES ENDING PCPN TONIGHT AND WHETHER OR NOT TO INCLUDE PCPN FRIDAY. SYNOPSIS- COLD CORE UPPER LOW IS OVER EASTERN SD THIS MORNING...AND IS MAKING SLOW PROGRESS TO THE SOUTHEAST. MORNING SUNSHINE HAS LIFTED TEMPERATURES INTO THE 60S ALREADY...AND CONTINUED HEATING AIDING IN THE FORMATION OF AFTERNOON CUMULUS AND SCATTERED SHRA/TSRA. SOME OF THIS ACTIVITY HAS BECOME SUPERCELLULAR IN THE PAST HOUR. FORECAST- WILL LEAVE CHANCE IN THE SOUTH FOR DECAYING AFTERNOON SHOWERS AND THUNDER. ELSEWHERE...EXPECT A GENERAL DECREASE IN CLOUD COVER AND WIND SPEED. THE TREND FOR THE SYSTEM FRIDAY TO SINK SOUTH CONTINUES ON THE LATEST ETA...WHICH NOW TAKES A SMALL STRONG SYSTEM EAST THROUGH OK INTO THE MID MISSISSIPPI VALLEY. THIS WILL HAVE TWO EFFECTS. WILL BUMP UP FRIDAYS TEMPERATURES DUE TO LESS CLOUD COVER. SECOND...THERE MAY BE ENOUGH SUN TO DESTABILIZE FRIDAY EVENING AHEAD OF AN APPROACHING COLD FRONT. FOR NOW...WILL LEAVE THIS PERIOD DRY. THE LATEST GFS STILL BRUSHES THIS SYSTEM ALONG THE SOUTHERN BORDER FRIDAY. FEEL THAT THE NORTHERN EXTENT OF THE PCPN SHIELD IS OVERDONE...SINCE INTENSE CONVECTION OVER OK AND TX SHOULD LIMIT THE AMOUNT OF MOISTURE RETURNING THIS FAR NORTH. OVER THE WEEKEND...CONDITIONS CONTINUE TO APPEAR MILD AND DRY...AS RIDGING TAKES PLACE OVER THE PLAINS WHILE THE WESTERN TROF DIGS SLOWLY SOUTHWARD ALONG THE COAST. MONDAY...LOOKS TO BE ANOTHER MILD DAY...WITH INCREASING MOISTURE LATE IN THE DAY. TOO FAR OUT TO RULE OUT AFTERNOON POPS...SO WILL LEAVE CHC IN DURING THE DAY MONDAY. BY MONDAY NIGHT AND TUESDAY...SLOW MOVING BOUNDARY WILL SINK SOUTH THROUGH THE CWA. THIS WILL REQUIRE RAIN CHANCES TO CONTINUE THROUGH TUESDAY EVENING. OVERNIGHT INTO WEDNESDAY...HIGH PRESSURE WILL BUILD INTO THE PLAINS AND WILL PUSH ANY SHOWER THREAT WELL SOUTH OF THE AREA. BOTH THE GFS AND ECMWF SUPPORT ENDING POPS TUESDAY...THOUGH THE ECMWF IS SOMEWHAT FASTER. DRY WEATHER IS EXPECTED WEDNESDAY. .OMA...NONE. ERVIN
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-142100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 512 AM CDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF SOUTHWEST IOWA THORUGH 7 PM CDT. STRONG THUNDERSTORM PRODUCING HAIL WILL MOVE SOUTHEAST THROUGH THE CAREA THIS AFTERNOON AND EARLY THIS EVENING. EXPECT HAIL UP TO AN INCH AND A HALF WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AND ALSO ON MONDAY AND TUESDAY OVER EASTERN NEBRASKA AND SOUTHWEST IOWA. THE POTENTIAL FOR SEVERE WEATHER IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NEEDED OVER SOUTHWEST IOWA AND SOUTHEAST NEBRASKA THIS AFTERNOON AND EVENING. POLLACK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
117 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1235 PM HOWELLS NE 1.75 INCH HAIL
05/14/03 COLFAX REPORTED BY STORM
SPOTTER.
1238 PM HOWELLS NE .75 INCH HAIL
05/14/03 COLFAX REPORTED BY STORM
SPOTTER.
0105 PM HOOPER NE .75 INCH HAIL
05/14/03 DODGE REPORTED BY HAM RADIO
OPERATOR.
0106 PM 7 N FREMONT NE .88 INCH HAIL
05/14/03 DODGE REPORTED BY STORM
SPOTTER.
0107 PM 3 N FREMONT NE .75 INCH HAIL
05/14/03 DODGE REPORTED BY STORM
SPOTTER.The Omaha radar (KOAX), 54 km away, was scanning. The volume nearest the first event began at 18:32 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357119.